FDA Warns of Cardiac Events with High Doses of Loperamide
Reviewing the risks of serious cardiac events associated with Loperamide
Taking higher than recommended doses of Loperamide (Imodium) can cause serious heart problems that can lead to death. The risk of serious cardiac events is increased when loperamide is taken with medications that interact with loperamide.
Loperamide (Imodium) is commonly used to treat diarrhea. The maximum recommended dosage for loperamide is 8mg/day for OTC use, 16mg/day for prescription use.
Exceeding the maximum recommended dosage can result in QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope or cardiac arrest.
The majority of problems have occurred in patients intentionally misusing or abusing loperamide. Loperamide is a mu-opioid agonist, chemically related to opioid pain medications. Taking higher doses of loperamide can cause a feeling of euphoria. Patients going through opioid withdrawal will frequently use high doses of loperamide to lessen withdrawal symptoms.
Cardiac events have also been observed in patients taking recommended dosages along with medications that interact with loperamide, increasing levels of loperamide in the bloodstream. Examples of interacting medications include: clarithromycin, erythromycin, gemfibrozil, itraconazole, ketoconazole, quinidine, quinine, ranitidine and ritonavir. Other CYP3A4 inhibitors, CYP 2C8 inhibitors and P-glycoprotein inhibitors can also have this effect.
The FDA recommends using caution when prescribing loperamide in patients who are predisposed to QT interval prolongation, Torsades de Pointes and other serious arrhythmias or who are on medications that interact with loperamide (CYP34A, CYP 2C8 or P-Glycoprotein inhibitors). Adverse cardiac events should be reported to the FDA via the MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/Medwatch/report.
References: 1. US Food and Drug Administration (2016, June 7). FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. Retrieved July 13, 2016 from http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm 2. Llamas, Michelle (2016, June 15). Overdose of Imodium Linked to Heart Problems. Drug Watch. Retrieved July 13, 2016 from https://www.drugwatch.com/2016/06/15/imodium-overdose-and-heart-problems/.
This article was originally published in our monthly issue of From the Front Lines – a monthly publication that shares best practices and medication-related challenges faced by “front line” staff in long-term care and post-acute (LTCPAC) facilities.